Texas, 2013High Wind in Texas, March 21 to 23, 2013
March 21 to 23, 2013 · NWS MAF · 7 events in 6 counties and zones
Strong winds occurred in the Guadalupe Mountains and portions of the lower lands across West Texas due to an upper trough moving through the southern Rocky Mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred in the Guadalupe Mountains and portions of the lower lands across West Texas due to an upper trough moving through the southern Rocky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 21, 10:20 AM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 21, 10:20 AM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 PM CDT THU MAR 21 2013
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. SOUTHWEST TO WEST
WINDS WILL INCREASE TO 20 TO 30 MPH AND GUSTY BY EARLY THIS AFTERNOON
AND CONTINUE THROUGH SHORTLY BEFORE SUNSET. WINDS WILL DIMINISH
SIGNIFICANTLY EARLY THIS EVENING AND CONTINUE OVERNIGHT. A COLD FRONT
WILL HEAD SOUTH TOWARD THE TERMINALS LATE TONIGHT AND MOVE THROUGH
MOST OF THEM BY FRIDAY AFTERNOON.
12
&&
.PREV DISCUSSION... /ISSUED 1039 AM CDT THU MAR 21 2013/
DISCUSSION...
WILL UPDATE THE ZONES TO ADD WIND ADVISORIES THIS AFTERNOON FOR
THE EDDY COUNTY NEW MEXICO PLAINS...REEVES COUNTY TEXAS...VAN
HORN HIGHWAY 54 CORRIDOR AND MARFA PLATEAU.
FIRE WEATHER...
NEW DATA INDICATING HIGHER WINDS THIS AFTERNOON...CRITICAL FIRE
WEATHER CONDITIONS WILL EXTEND FURTHER EAST TO INCLUDE THE PERMIAN
BASIN AND MARFA PLATEAU THIS AFTERNOON THROUGH EARLY THIS EVENING.
12
PREV DISCUSSION... /ISSUED 352 AM CDT THU MAR 21 2013/
DISCUSSION...
A SIGNIFICANT WARMUP IS ON TAP FOR TODAY AS A SURFACE TROUGH
CONTINUES TO DEVELOP LEE OF THE ROCKIES IN ADVANCE OF AN UPPER LEVEL
SYSTEM NOW ENTERING THE PACIFIC NORTHWEST THIS MORNING. EXPECT
AFTERNOON HIGH TEMPERATURES TO GENERALLY BE IN THE MID TO UPPER 80S
WITH SOME 90S IN THE LOWER ELEVATIONS OF THE PECOS AND RIO GRANDE
RIVER VALLEYS. WESTERLY WINDS WILL INCREASE ACROSS THE REGION TODAY
WITH THE HELP OF INCREASING ZONAL FLOW ALOFT. HIGH WINDS ARE
EXPECTED TO DEVELOP IN THE GUADALUPE MOUNTAINS BY MID DAY AND A HIGH
WIND WARNING REMAINS IN EFFECT FOR THIS AREA THROUGH THIS EVENING.
SUSTAINED WIND SPEEDS OF 35 TO 50 MPH WITH GUSTS UP TO 70 MPH WILL
BE POSSIBLE. WINDS WILL DECREASE BELOW HIGH WIND WARNING CRITERIA
SHORTLY AFTER SUNSET TONIGHT. CRITICAL FIRE WEATHER CONDITIONS WILL
ALSO BE POSSIBLE ACROSS PORTIONS OF THE REGION TODAY...PLEASE SEE
THE FIRE WEATHER SECTION BELOW FOR MORE DETAILS.
A COLD FRONT IS EXPECTED TO PUSH THROUGH THE NORTHEASTERN ZONES
FRIDAY MORNING THEN STALL SOMETIME BEFORE IT GETS TO THE PECOS
RIVER. NOT ENTIRELY SURE HOW FAR SOUTHWEST THIS FRONT WILL MAKE IT
AND THIS CONTINUES TO BE PROBLEMATIC FOR FORECASTING FRIDAY HIGH
TEMPERATURES FOR THE PERMIAN BASIN REGION. THERE WILL STILL APPEAR
TO BE A SHARP TEMPERATURE GRADIENT ACROSS THIS AREA...RANGING FROM
THE LOW 60S NORTHEAST TO THE MID 80S IN THE TRANS PECOS.
ELSEWHERE...EXPECT TEMPERATURES TO TOP OUT IN THE UPPER 70S TO LOW
80S WITH A FEW LOCATIONS REACHING 90 ALONG THE RIO GRANDE. WEST OF
THE FRONT...WESTERLY WINDS ARE EXPECTED TO INCREASE AND RESULT IN
HIGH WINDS IN THE GUADALUPE MOUNTAINS ONCE AGAIN. WIND SPEEDS WILL
REMAIN ELEVATED INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL TROUGH
DIVES SOUTHEAST INTO THE FOUR CORNERS REGION...AND EVENTUALLY
SWINGING THROUGH THE TEXAS PANHANDLE ON SATURDAY. UNFORTUNATELY
THIS WILL ONLY LEAD TO CONTINUED DRY CONDITIONS AND ELEVATED
WESTERLY WINDS FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. CURRENTLY
HAVE THE HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS ENDING
SATURDAY MORNING BUT THIS WILL LIKELY BE EXTENDED THROUGH SATURDAY
AFTERNOON IN LATER FORECAST PACKAGES.
A STRONG COLD FRONT IS STILL EXPECTED TO MOVE SOUTH THROUGH THE
CWA SATURDAY NIGHT WITH THE DEPARTURE OF THE UPPER TROUGH. THIS
FRONT WILL SHIFT WINDS TO THE NORTH AND USHER IN MUCH COOLER
TEMPERATURES FOR SUNDAY. THE COOLER AIR WILL BE SLOW TO BUDGE WITH
A SURFACE RIDGE DOMINATING MUCH OF THE US FOR A FEW DAYS. EXPECT
AFTERNOON TEMPERATURES GENERALLY IN THE MID 50S TO THE MID 60S
AREAWIDE SUNDAY THROUGH TUESDAY WITH THE LINGERING POSSIBILITY OF
FREEZING TEMPERATURES ACROSS NORTHERN PORTIONS OF THE FA EACH
MORNING. TEMPERATURES WILL SLOWLY BEGIN TO WARM WEDNESDAY THROUGH
THE END OF NEXT WEEK.
FIRE WEATHER...
DRY AIR IN PLACE THIS MORNING...COMBINED WITH INCREASING WINDS AHEAD
OF AN UPPER LEVEL TROUGH WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS FROM SOUTHEAST NEW MEXICO INTO THE DAVIS MOUNTAINS THIS
AFTERNOON. STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS AND
SOME OF THIS WILL MIX EAST INTO THE ADJACENT PLAINS. MINIMUM
AFTERNOON HUMIDITIES WILL BE BELOW 15 PERCENT AREAWIDE HOWEVER
ABUNDANT UPPER LEVEL CLOUDS WILL INHIBIT STRONGER WINDS FROM MIXING
TO THE SURFACE FROM THE BIG BEND INTO THE PERMIAN BASIN.
WINDS WILL DIMINISH TONIGHT...BUT FAIR TO POOR RECOVERY WILL LEAD TO
ANOTHER DRY DAY ON FRIDAY. A WEAK COLD FRONT WILL MOVE ADVANCE AS
FAR AS THE PECOS RIVER FRIDAY AFTERNOON BRINGING A WIND SHIFT AND
LIGHTER WINDS TO THE EASTERN HALF OF THE AREA THOUGH OUT WEST WINDY
CONDITIONS ARE AGAIN EXPECTED CREATING MORE CRITICAL FIRE WEATHER
CONDITIONS.
SATURDAY WILL BE A REPEAT WITH THE FRONT RETREATING BACK NORTH AND
VERY DRY AIR AGAIN ACROSS THE ENTIRE AREA. SATURDAY WILL SEE THE
MOST EXTENSIVE AREA OF FIRE WEATHER CONDITIONS POSSIBLY INCLUDING
THE ENTIRE CWA AS WINDY CONDITIONS SPREAD EAST INTO THE EASTERN
BASIN AND WESTERN LOW ROLLING PLAINS. THERE IS SOME UNCERTAINTY IN
THE STRENGTH OF THE WINDS ON SATURDAY WITH SPEEDS MARGINAL FOR
CRITICAL FIRE WEATHER CONDITIONS...THEREFORE WILL HOLD OFF ISSUING A
WATCH AT THIS TIME AND WILL WAIT FOR HIGHER CONFIDENCE. A COLD FRONT
SUNDAY WILL INCREASE RELATIVE HUMIDITIES TO AT OR ABOVE 15 PERCENT
ALLEVIATING FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 87 47 76 49 / 0 0 0 0
BIG SPRING TX 86 47 73 51 / 0 0 0 0
CARLSBAD NM 89 48 81 49 / 0 0 0 0
DRYDEN TX 90 59 92 58 / 0 0 0 0
FORT STOCKTON TX 90 56 84 56 / 0 0 0 0
GUADALUPE PASS TX 78 48 70 48 / 0 0 0 0
HOBBS NM 84 47 76 45 / 0 0 0 0
MARFA TX 82 42 77 41 / 0 0 0 0
MIDLAND INTL AIRPORT TX 87 47 79 50 / 0 0 0 0
ODESSA TX 86 48 80 52 / 0 0 0 0
WINK TX 88 47 84 50 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WARNING FROM NOON FRIDAY TO 6 AM MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING FROM NOON TO 9 PM MDT FRIDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS.
TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
HIGH WIND WARNING FROM NOON FRIDAY TO 6 AM MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 10 PM CDT /9 PM
MDT/ FRIDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE
MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...REEVES
COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
10/27Hazardous weather outlook, Mar 21, 9:24 AM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 AM CDT THU MAR 21 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-212200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1124 AM CDT THU MAR 21 2013 /1024 AM MDT THU MAR 21 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WINDS ARE EXPECTED TODAY IN THE GUADALUPE MOUNTAINS WHERE
A HIGH WIND WARNING IS IN EFFECT.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON THROUGH EARLY THIS
EVENING. A RED FLAG WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS FRIDAY WHERE
A HIGH WIND WARNING REMAINS IN EFFECT. STRONG WINDS WILL BE
POSSIBLE INTO SATURDAY AS WELL.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM SOUTHEASTERN
NEW MEXICO SOUTH INTO THE DAVIS MOUNTAINS FRIDAY. A RED FLAG
WARNING IS IN EFFECT. CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- March 21, 11:51 AM MST to March 23, 6:34 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
Strong west to northwest winds occurred for an extended period of time through Guadalupe Pass due to a strong upper level trough moving through the southern Rockies.
High Wind, Guadalupe Mountains of Culberson County
- When
- March 23, 1:00 PM MST to 8:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
Strong west to northwest winds routinely gusted over 60 mph in the higher elevations of the Guadalupe Mountains due to a strong upper level trough moving through the southern Rockies.
High Wind, Davis / Apache Mountains Area
- When
- March 23, 5:00 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- State Official
Strong winds occurred briefly in the higher elevations of the Davis Mountains due to a strong upper level trough moving through the southern Rockies.
High Wind, Gaines
- When
- March 23, 7:05 PM CST to 9:10 PM CST
- Where
- Gaines forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
Strong west to northwest winds affected portions of the West Texas plains due to a strong upper level trough moving through the southern Rockies.
High Wind, Borden
- When
- March 23, 7:50 PM CST to 9:05 PM CST
- Where
- Borden forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.744, -101.432 (the zone’s center; the record gives no point)
Sustained winds as high as 51 mph, and gusts over 60 mph, occurred over portions of the plains of West Texas due to a strong upper level trough moving through the southern Rockies.
High Wind, Scurry
- When
- March 23, 8:15 PM CST to 9:00 PM CST
- Where
- Scurry forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
Sustained west to northwest winds over 50 mph, and gusts as high as 72 mph, occurred over portions of the West Texas plains due to a strong upper level trough moving through the southern Rockies.
High Wind, Howard
- When
- March 23, 9:15 PM CST to 10:15 PM CST
- Where
- Howard forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Although winds at Big Spring Airport were not overly strong, power lines were blown down 13 miles east-southeast of Big Spring.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 21 to 22, 201319 events
- Winter Weather in Virginia, March 21, 2013$20,000 · 2 events
- High Surf in Hawaii, March 21 to 22, 201313 events
- Heavy Snow and Winter Weather in Arkansas, March 21 to 22, 20138 events
- Heavy Snow and Winter Weather in Massachusetts, March 21 to 22, 20137 events
- Winter Storm in Missouri, March 21 to 22, 20137 events
- Winter Weather in New Jersey, March 21, 20136 events
- Winter Weather in Wyoming, March 21, 20136 events
- Winter Storm and Winter Weather in Missouri, March 21 to 22, 20134 events
- Winter Weather in Delaware, March 21, 20132 events
- Damaging Winds in Colorado, March 21, 201360 kt wind · 2 events
- Winter Storm in Montana, March 21 to 23, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433925, 433918, 433920, 433922, 433921, 433923, 433924.